What causes elevared PPBS despite the intake of Insulin mixtard?
User rating for this question
My FBS is 83.But my PPBS is 262.I take Insulin mixtard 30 everyday.14 units in the morning and 12 units in night.Why my PPBS is so high ?
Posted Fri, 14 Mar 2014 in Diabetes
Answered by Dr. Lohit K 1 hour later
Brief Answer: dose adjustment required Detailed Answer: Hi, thanks for using HCM. I went through the query and understood your concern. . Since your mixtard contain 2 types of insulin. One is short acting and the other is intermediate acting. The intermediate acting insulin is maintaining your sugar level under control as shown by FBS. The short acting Insulin control PPBS, but its not controlling in you. The reason may be due to less dosage. For the management with your doctor's advice you can change the mixtard 30:70 to 50:50 with adjustment of dosage. This will increase the dose of short acting Insulin content from 30% to 50% and hence will control your PPBS. Other option is you can take basal insulin which will act 24 hours with regular insulin before each meal based on the amount of calories in each meal. I hope this information helps you. Feel free to ask if any further queries and I will be glad to answer them. Wish you good health. Regards
Follow-up: What causes elevared PPBS despite the intake of Insulin mixtard? 27 minutes later
Thank you for replying my query. My Doc had advised to take the basal insulin as advised by you.But he told me to change my Mixtard 30 after my HbA1c levels come down as it was very high i.e 9 that time(2 months back). So for the timing should i increase my morning dose by 2 units to 16 keeping the night dose constant i.e 12 ? And go for a checkup after some days ? Waiting for your advise... Regards, XXXX
Answered by Dr. Lohit K 10 hours later
Brief Answer: Basal + short acting or increase in dose or 50:50 Detailed Answer: Hi XXXX Thanks for the follow up. 1. Your PPBS is raised. This suggest even with lunch and dinner your sugar level will be raised. Since you are taking insulin twice daily the sugar level post lunch will be more than that after morning break fast as there will be no short acting insulin to control. Since your FBS is normal, a part of mixtard is acting as basal insulin, in right dose. So my advice is if you can start with basal insulin, the short acting can be adjusted according to your meal plan. 2nd option is increase in dose by 2 units in morning time. But check for sugar level variation and need to adjust accordingly. Other option is shifting 30:70 to 40: 60 or 50:50. This will increase the dose of short acting insulin which will take care of PPBS. All the insulin adjustment should be done with your doctor's advice as the slight increase in insulin can cause hypoglycemia. Hope this helps you. Regards
Follow-up: What causes elevared PPBS despite the intake of Insulin mixtard? 2 hours later
Thank you Sir for clarifying my doubts Sir, Is the basal injection readily available in market ? Under what brand name ? What is the cost of 1 basal injection ? Can i know is there any options available which can replace my Insulin Injections now or in the near future ? Regards, XXXX
Answered by Dr. Lohit K 28 minutes later
Brief Answer: Glargine, detemir. Oral drugs. Detailed Answer: Hi, thanks for writing back. I like to answer your questions one by one. Is the basal injection available? Yes. Its available. Glargine & detemir. Brand name ? Lantus (insulin glargine), Levemir (insulin detemir) What is the cost of 1 basal injection ? The cost varies depending on where it is purchased and the quantity. Lantus is cheaper than detemir. Its available as insulin pens. Cost is around 800/- per pen. Any options available which can replace my Insulin Injections now or in the near future ? Insulin is the best drug for diabetes. You can opt for oral antidiabetic drugs if you don't prefer insulin. The selection of the drug depends on your duration of diabetes, your BMI, other organ system functions like liver, kidney, lipid profile and any other associated illness. Hope this helps you.You can get back to me if any further clarifications on diabetes. Wish you good health. Regards